Select Page

Opioid use can trigger deafness: effects could be permanent

Opioids are often used as medicines because they contain chemicals that relax the body and can relieve pain. Prescription opioids are used mostly to treat moderate to severe pain.

Researchers identified 41 people with opioid exposure who experienced full or partial hearing loss or tinnitus, likely caused by toxicity to the ear. More than half had used heroin, followed by oxycodone, methadone and tramadol.

While some people may regain their hearing, the loss could be permanent with others — 21 percent of those reporting the condition had no improvement in hearing when they were discharged from the hospital.

“The delicate structures of the inner ear are very susceptible to injury if oxygen supply is insufficient, as well as to the direct effect of toxins like opioids,” said co-author Lewis Nelson, chair of the Department of Emergency Medicine in New Jersey USA.

“Although the study found a link with heroin, toxicity to the ear can occur with every opioid.”

The researchers said health care providers should be aware of the association with opioid use when evaluating a patient with hearing loss.

https://www.sciencedaily.com/releases/2020/08/200817144112.htm